Worse since starting Symbicort, or maybe just coincidence

I started Symbicort 200/6 2 puffs daily on Thursday evening, and since then my chest seems to have got a bit worse. I can still do things normally (though walking has slowed down) and talk, sing etc but reliever is not working and chest does feel tight.

I just rang the asthma nurses on here for advice as I wasn't sure what I should be doing given symptoms aren't too bad but reliever doesn't work. She said if my PF drops to half ie 320 or I wake at night with symptoms I need to be seen urgently (think I would be gasping well before it reaches 320 tbh), but meanwhile should possibly ring surgery and ask dr or asthma nurse about doubling Symbicort (i said if I went to see GP he would just tell me to wait for the Symbicort to work and she said I did need to give it time).

However, has just occurred to me that this all started after I began taking the Symbicort. Am I completely paranoid and it's just a coincidence or has anyone else found this happening?

7 Replies

oldestnewest
  • I noticed my symptoms got worse after starting Symbicort, but I'd previously had good control with Seretide but was gettin leg cramps so had to stop, after a bit of to-ing and fro-ing was put on Symbicort but I've never regained the control I had before. To say that, the reliever has still worked apart from one blip where I needed pred. I do find that I get a tight chest after taking it but I put this down to the effort of sucking it in.

    I'm sorry, this probably hasn't really helped, other than I've found Symbicort doesnt work too good for me either!

  • Thanks BooBoo - good to know I'm not the only one! Though I can understand it in your case if Seretide was working better for your lungs - I'm not entirely sure how it's possible to get worse going from no reliever to a reliever unless it really is just a coincidence. It is possible (as suggested by GP at least) that I may have some resistance to steroids given pred did nothing for me...no idea if that would be significant given the other part of Symbicort is a LABA which is supposed to be supported by steroids.

    PF is now down by about 90-100 from best (660), but nowhere near half (tbh with my PFs I would be worried if I got down to 500, since even at my recent, medication-less, crawling worst I was 540). Will just have to see how tonight goes!

    Hope you're not too bad at the moment.

  • Have PM'd you, my reply was too long sorry!! LOL

  • Rant alert, sorry

    Ugh, asthma nurse appt on Friday cannot come quickly enough. Feeling pretty rubbish and definitely sliding back towards pre-montelukast levels - except for PF which is ok if not at best, but that probably just means the nurse is going to say I'm fine and could I be hyperventilating?

    She told me to use my Ventolin with spacer if I think I'm having an attack...not sure what use it will be though as I'm taking multiple puffs as it is and they haven't worked for days. Grrrrr. (But of course will get help if needed - however atm I can still talk normally etc unless I've just been exerting myself so not emergency. Plus have not been waking at night...I think (hard to tell for some reason)...and PF not dropped much.

    Sorry to rant, I do know many people have it a lot worse (and have all my sympathies) but just getting really fed up with tight chest and breathing and frustrated with nothing working - the Ventolin was at least doing something before but now nada.

  • so sorry to hear that youre having such a hard time with the asthma atm Philomela. has it been investigated wether you could be having an allergy to the reliever (especially if it is the generic and not the brand name?) i hope your appointment with the asthma nurse on friday goes well, and provides some solutions, different treatment options maybe, opens up some new doors etc...let us know how it goes on. all the best.

    Rose

  • Thanks so much Rose for your message and sympathy especially when you have so much to deal with yourself!

    It has been suggested by another member that the budesonide part might not agree with me...or possibly it is the LABA and the steroids aren't doing what they should. I will ask on Friday.

  • So I went to the asthma nurse today - failed to get flu jab as she was reluctant when my asthma was so unsettled and also couldn't be sure I didn't have a lurking chest infection.

    She started on the 'are you sure it's asthma?' (grrr, but am so odd with all these steroids not working I guess it makes sense to ask - but really don't want to go through all that again). Also had the 'is your peak flow really that high?' conversation and 'I'd expect it to be around 150-200 if you were really struggling'. At 150 I think I'd probably be in ITU!

    After various suggestions including pred (which I told her didn't work) she gave up and rang my GP on the internal phone (I made sure to specify which one, don't want the useless one) and he told me to stop the Symbicort completely and double the montelukast given this is the only one so far that's worked. As this should start working in a few days if it's going to then ought to know fairly soon, if not go back next week. Have to go back anyway at some point to hopefully actually get flu jab...

    I know it could be worse but I really hate being so weird and nothing working!

You may also like...